Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2003, 4:32 AM CDT for Washington County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:32 AM CDT (09:32 UTC)
- Expired
- May 4, 2003, 5:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Washington County, NE
The radar
The Omaha radar (KOAX), 24 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
673 WUUS53 KOAX 040932 SVROAX NEC177-041000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 433 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 500 AM CDT * AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ARLINGTON...OR ABOUT 21 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... HERMAN IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4150 9646 4137 9628 4156 9596 4170 9624 $$ CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:05 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 4, 2:05 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 205 AM CDT SUN MAY 4 2003 DISCUSSION SHORT BECAUSE OF ONGOING STORMS THIS MORNING. SITUATION SETUP FOR A SEVERE WEATHER OUTBREAK ACROSS THE CENTRAL U.S. TODAY. STORMS THIS MORNING MAINLY ELEVATED...BUT THE LARGE BOW ECHO THAT FORMED EARLY THIS MORNING FARTHER TO THE WEST IS A HYBRID. THIS WAS ORIGINALLY SFC BASED....BUT HAS MODIFIED AS IT MOVED EWD. HIGH HELICITY...NEAR 400 M2/S2 THIS MORNING OVER SERN NE WITH 50-60 KT LOW LEVEL JET. UPPER LEVEL JET STREAK OF OVER 120 KTS WILL BE TRANSLATING NEWD TODAY PUTTING SERN NE AND SWRN IA IN LEFT FRONT QUADRANT...WITH STRONG UPPER LEVEL DIVERGENCE. SFC LOW SHOULD TRACK ENE FROM NWRN KS THIS MORNING AND ACROSS SERN NE THIS AFTN ACCORDING TO 00Z MESOETA. THIS SEEMS REASONABLE. SO FAR SERN NE WILL GET INTO THE WARM SECTOR...AND HIGHS MAY REACH 75-80. FARTHER N... EXPECT MAINLY 60S FOR NERN NE. SO THERE WILL BE A RATHER SHARP TEMPERATURE GRADIENT THRU CNTRL ZONES TODAY. STORMS LIKELY TO REINTENSITY THIS AFTN AND MODERATE RISK OF SEVERE WEATHER IN SPC DAY 1 OTLK LOOKS ON TARGET...AND WILL WORD THE HWO ACCORDINGLY. TORNADO THREAT SHOULD MAINLY BE CONFINED TO SERN NE AND SWRN IA FROM 1 PM TO 6 PM...IN VICINITY OF SFC LOW. DEWPOINTS SHOULD REACH THE MID TO UPPER 60S FROM ERN KS AND MO NWD INTO SERN PART OF FCST AREA...WITH AFTN CAPE VALUES 2500-4000 J/KG IN AREA WITH HIGHEST SFC DEWPOINTS. ACTION EXPECTED TO SHIFT OUT OF THE AREA EARLY IN THE EVENING... BUT MAY HAVE SOME LINGERING NON SEVERE PCPN FOR A WHILE. MAY HAVE SOME INSTABILITY SHOWERS MON AFTN...THEN DRY WEATHER FOR TUE. THE 00Z GFS BRINGS A DECENT SHORTWAVE TROF NEWD THRU THE CNTRL PLAINS WED AND WED NGT...SOME INTRODUCED CHANCE OF TSTMS. THEN WENT DRY ON THU. GFS TEMPS IN THE 4-7 DAY PERIOD GENLY ACCEPTED. .OMA...NONE. MILLER
Hazardous weather outlook, May 3, 5:55 PM CDT, 10 hours 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 555 PM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...MOSTLY FROM LATE EVENING ON. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL...ALTHOUGH SOME STORMS MAY CONTAIN DAMAGING WINDS. THE EXPECTED THUNDERSTORM ACTIVITY IS THE RESULT OF A STRENGTHENING LOW LEVEL JET THAT IS FORECAST TO BRING INCREASING MOISTURE AND ELEVATED INSTABILITY TO THE REGION. THE THUNDERSTORMS SHOULD CONTINUE INTO SUNDAY MORNING... ESPECIALLY ALONG AND EAST OF THE MISSOURI RIVER...AND LOCALLY HEAVY RAIN IS POSSIBLE. SEVERE WEATHER...INCLUDING POSSIBLE TORNADIC THUNDERSTORMS... COULD REDEVELOP OVER MAINLY THE EASTERN SECTIONS OF THE REGION SUNDAY AFTERNOON. DEEP LOW PRESSURE IS EXPECTED TO MOVE INTO EASTERN NEBRASKA SUNDAY AFTERNOON. THIS SHOULD ALLOW FOR SIGNIFICANT HEATING OVER SOUTHEAST NEBRASKA AND A DRY LINE TO PUNCH TOWARD THE MISSOURI RIVER DURING THE AFTERNOON. THE AREA MOST AT RISK SUNDAY AFTERNOON APPEARS TO BE NEAR THE MISSOURI RIVER AND POINTS SOUTH AND EAST. HOWEVER...THUNDERSTORM ACTIVITY SUNDAY MORNING...THE EXACT LOCATION OF THE DRY LINE AND THE POSITION OF THE LOW PRESSURE BY MID AFTERNOON COULD CAUSE THE THREAT AREA TO SHIFT. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SUNDAY EVENING...MAINLY ALONG AND EAST OF THE MISSOURI RIVER. ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE AREA LATE NEXT WEEK AND THE FIRST OF NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION COULD BE REQUIRED LATER TONIGHT WITH A HIGHER LIKELIHOOD OVER PARTS THE AREA SUNDAY AFTERNOON. CHERMOK
In the hours before
Local storm report, May 4, 2:40 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 AM SYRACUSE NE 1 INCH HAIL
05/04/03 OTOE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 4:15 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 AM 2 E RIVERTON IA .75 INCH HAIL
05/04/03 FREMONT REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson | 26 min |
| May 4, 2:14 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| May 4, 2:43 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 47 min |
| May 4, 2:46 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 44 min |
| May 4, 3:04 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 41 min |
| May 4, 3:21 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 29 min |
| May 4, 4:50 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 40 min |
| May 4, 12:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 29 min |
| May 4, 1:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 60 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 45 min |
| May 4, 2:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 30 min |
| May 4, 2:26 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 34 min |
| May 4, 2:36 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 54 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 47 min |
| May 4, 2:59 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 46 min |
| May 4, 3:03 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 42 min |
| May 4, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 28 min |
| May 4, 3:18 PM CDT | Flash Flood Warning | OAX | Platte | 6 hr |
| May 4, 3:21 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 54 min |
| May 4, 3:28 PM CDT | Tornado Warning | OAX | Saunders | 32 min |
| May 4, 3:35 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 55 min |
| May 4, 3:42 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 38 min |
| May 4, 4:16 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 44 min |
| May 4, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 26 min |
| May 4, 4:21 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 54 min |
| May 4, 4:23 PM CDT | Tornado Warning | OAX | Cass | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.